Arizona, 2014

Dust Storm and High Wind in Arizona, March 26, 2014

March 26, 2014 · NWS FGZ · 10 events in 6 counties and zones

An approaching storm system produced strong winds and blowing dust across areas of northern Arizona.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

An approaching storm system produced strong winds and blowing dust across areas of northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 26, 9:20 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 26, 9:20 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
920 AM MST WED MAR 26 2014

.SYNOPSIS...A STORM SYSTEM WILL MOVE ACROSS THE SOUTHWEST TODAY. THIS
WILL BRING WINDY TO VERY WINDY AND COOLER CONDITIONS WITH A CHANCE
OF RAIN AND SNOW SHOWERS INTO THURSDAY...ALONG WITH BLOWING DUST IN
THE VALLEYS OF NORTHEAST ARIZONA. WARMER AND MAINLY DRY WEATHER WILL
THEN RETURN FRIDAY THROUGH THE WEEKEND.

&&
.DISCUSSION...STRONG WINDS SEEN IN THE KFGZ 12Z SOUNDING SHOWED
STRONG WINDS JUST OFF THE SURFACE...30-45KTS. THESE STRONG WINDS
HAVE ALREADY BEEN OBSERVED MIXING TO THE SURFACE IN A FEW PLACES
ALONG THE MOGOLLON RIM. NEW GUIDANCE IS SHOWING SLIGHTLY STRONGER
WINDS FOR TODAY. WILL UPDATE THE FORECAST TO INCREASE THE WINDS.
THIS WILL BUMP THE ZONES NORTHEAST OF THE MOGOLLON RIM IN TO THE
HIGH WIND CATEGORY...AND WILL PUT THE ZONES SOUTH OF THE MOGOLLON
RIM INTO ADVISORY. WILL BE UPDATING THE NPW TO ADD MORE
ZONES...INCREASE THE WIND SPEEDS...AND START IT EARLIER. POP GRIDS
LOOK GOOD FOR NOW.

&&

.PREV DISCUSSION...A STORM SYSTEM OVER THE ERN PACIFIC WILL MOVE
ACROSS THE SOUTHWEST TODAY. THIS WILL BRING STRONG SOUTHWEST WINDS
ALONG WITH A CHANCE OF RAIN AND HIGH ELEVATION SNOW SHOWERS. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE. PCPN AMOUNTS ARE EXPECTED TO BE
LIGHT. AFTERNOON TEMPS TODAY WILL BE ABOUT 10 DEGREES COOLER THAN
YESTERDAYS READINGS.

WIND ADVISORIES REMAIN IN EFFECT FOR MOST OF NRN AZ. A DUST STORM
WARNING HAS BEEN ISSUED FOR THE CHINLE VALLEY AREA WHERE VISIBILITIES
BELOW ONE QUARTER MILE ARE EXPECTED.

A TRAILING DISTURBANCE WILL KEEP THE WX UNSETTLED WITH ISOLATED
SHOWERS INTO THURSDAY NIGHT. HIGH PRESSURE WILL REBUILD FOR THE
WEEKEND INTO EARLY NEXT WEEK FOR FAIR AND WARMER WEATHER.

&&

.AVIATION...FOR THE 18Z PACKAGE...SW WINDS 20-35 KT WITH GUSTS 35-50
KT IN MOST AREAS TODAY. AREAS OF BLOWING DUST COULD DEVELOP NORTH OF
A KPGA-KINW-KSJN LINE...WITH SEVERE BLOWING DUST (<1/4 MILE VSBY)
POSSIBLE IN THE CHINLE VALLEY FROM CHINLE TO KAYENTA. SCATTERED
-SHRA WILL DEVELOP THIS AFTERNOON FROM KFLG NORTHWARD WITH ISOLATED
-SHRA ELSEWHERE. WINDS DECREASING BY 02Z-04Z...SHOWERS DECREASING
AFT 06Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FROM UNTIL 9 PM MST TODAY FOR
AZZ004>009-15>017-039-040.

DUST STORM WARNING UNTIL 9 PM MST TODAY FOR AZZ010.

HIGH WIND WARNING UNTIL 9 PM TODAY AZ010>14.

&&

PUBLIC.........MAS/DB
AVIATION.......JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Mar 26, 9:53 AM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
953 AM MST WED MAR 26 2014

AZZ004>018-037>040-270730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
953 AM MST WED MAR 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

A STORM SYSTEM OVER THE EASTERN PACIFIC WILL MOVE ACROSS THE
SOUTHWEST TODAY AND WILL BRING STRONG WINDS AND A CHANCE OF
PRECIPITATION.

WIND SPEEDS ARE EXPECTED TO REACH 30 TO 45 MPH...WITH GUSTS 50 TO
65 MPH OVER MUCH OF NORTHERN ARIZONA. BLOWING DUST WILL AFFECT THE
VALLEYS OF NORTHEASTERN ARIZONA. A WIND ADVISORY IS IN EFFECT ALL OF
NORTHERN ARIZONA...A HIGH WIND WARNING FOR THE LITTLE COLORADO
RIVER VALLEY TO THE FOUR CORNERS...AND A DUST STORM WARNING IS IN
EFFECT FOR THE CHINLE VALLEY. PLEASE SEE THE PRODUCT PHXNPWFGZ FOR
MORE DETAILS.

COLDER AIR WILL ARRIVE BY LATE AFTERNOON...WITH SCATTERED RAIN AND
SNOW SHOWERS DEVELOPING AND LASTING THROUGH WEDNESDAY NIGHT. THE
BEST CHANCE FOR SHOWERS WILL BE OVER THE NORTHERN THIRD OF ARIZONA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 4 dust storm, 1 strong wind. Local standard time, as filed.

Strong Wind, Little Colorado River Valley in Coconino County

When
March 26, 10:50 AM MST to 2:00 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Two boat trailers were rolled over by the wind on I-40 near mile post 241.

Dust Storm, Little Colorado River Valley in Coconino County

When
March 26, 11:00 AM MST to 4:00 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Reported by
Law Enforcement
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Blowing dust reduced the visibility down to 500 feet at times.

Dust Storm, Chinle Valley

When
March 26, 11:00 AM MST to 3:00 PM MST
Where
Chinle Valley forecast zone
Reported by
Department of Highways
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Blowing dust reduced the visibility to 1000 feet about halfway between Teec Nos Pos and Kayenta including the Dennehotso area (Mile post 410 on Highway 160). The wind gusts were estimated around 40 MPH with the visibility down to around a mile for much of the afternoon and less than 1/4 mile at times in the community of Many Farms.

High Wind, Little Colorado River Valley in Coconino County

When
March 26, 11:15 AM MST to 12:15 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

An ADOT wind sensor at Two Guns recorded a peak wind gust of 66 MPH at 1130 AM.

Dust Storm, Little Colorado River Valley in Navajo County

When
March 26, 11:20 AM MST to 1:00 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

The Winslow ASOS reported blowing dust with the visibility down to 3/4 of a mile at times. The wind was gusting over 50 (up to 69) MPH during this time.

High Wind, Little Colorado River Valley in Navajo County

When
March 26, 11:45 AM MST to 2:50 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

The ASOS at Winslow reported wind gusts in excess of 58 MPH for close to two hours. The peak gusts were 69 MPH. Blowing dust was also reported. The ADOT wind sensor at Jackrabbit reported a peak wind gust of 58 MPH at 239 PM.

High Wind, White Mountains

When
March 26, 1:15 PM MST to 3:15 PM MST
Where
White Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

The Show Low ASOS reported wind gusts above 50 MPH between 1215 and 315 PM. The peak wind gust was 58 MPH at 1235 PM.

Dust Storm, Chuska Mountains and Defiance Plateau

When
March 26, 3:30 PM MST to 5:30 PM MST
Where
Chuska Mountains and Defiance Plateau forecast zone
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

Blowing dust reduced the visibility to less than four miles at times.

High Wind, Little Colorado River Valley in Apache County

When
March 26, 3:30 PM MST to 6:59 PM MST
Where
Little Colorado River Valley in Apache County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

The ASOS at St Johns reported wind gusts in excess of 50 MPH for over two hours. The peak wind gust of 60 MPH was reported at 1516 PM.

High Wind, Chuska Mountains and Defiance Plateau

When
March 26, 4:45 PM MST to 5:00 PM MST
Where
Chuska Mountains and Defiance Plateau forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

The Window Rock ASOS reported a peak wind gust of 58 MPH at 453 PM.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506113, 506111, 506114, 506108, 506116, 506115, 506124, 506110, 506125, 506109.